If you experience iron deficiency, the problem may not be an improper diet. An iron deficiency can relate to how well your body absorbs iron. Malabsorption of iron should be treated with a variety of remedies, and some may cause stomach problems. Furthermore, the amount of acid in your stomach may have a direct effect on the severity of your iron absorption deficiency.
Video of the Day
Aside from basic iron tablets, many doctors prescribe a variety of vitamins that aid with iron absorption. Vitamin C and vitamin A in the form of beta-carotene are the most commonly recommended for patients with iron absorption problems. To reverse your iron deficiency, you may have to take these supplements daily for several months. Your physician may also suggest that you increase the amount of iron in your diet. The National Heart Lung and Blood Institute suggests eating more beef and liver, because meat sources of iron are the most readily absorbed and red meat has higher levels of iron than other sources.
Effects on the Stomach
All of these remedies can have an adverse effect on your stomach. Iron and vitamin C supplements can occasionally increase stomach acid levels, causing heartburn. Some of the iron-rich foods your doctor suggests can have further effects. Citrus fruits and fatty foods like fried meats, for instance, may irritate a sensitive stomach and cause indigestion.
Your stomach acid levelscan directly affect your ability to absorb iron properly. If stomach acid levels are low, a common problem as you age, you will not digest food properly, leading to a possible deficiency. For this reason, you should take iron pills on an empty stomach to ensure optimal stomach acid levels for full absorption. If your levels of hydrochloric acid are extremely low, resulting in a condition called hypochlorhydria, you may be required to take acidic supplements to improve your stomach acid levels and digestion.
Iron tablets are generally safe to take, but some of the common side effects may leave you questioning whether the pills can throw off your stomach acid levels. Iron pills often cause constipation and black stools. Occasionally you may also feel some stomach upset. While these side effects may be a little alarming, they are normal and are no indication of impending stomach problems. The Mayo Clinic suggests taking a stool softener if you experience constipation and eating a small meal with your iron pills if they aggravate your stomach.